Opioid Overdoses So Bad That CRNA & Cross Road Are Giving Out Antidotes – As Trooper Reports Reveal Nothing

Major CRNA Outreach Program Confirms Opioid Overdosing Is Serious Issue In This Part Of Rural Alaska  Cross Road Medical Center Joins The Fi...


Major CRNA Outreach Program Confirms Opioid Overdosing Is Serious Issue In This Part Of Rural Alaska 

Cross Road Medical Center Joins The Fight 


(SOURCE: CRNA Facebook Posting) 

America is in trouble. Every 11 minutes, somebody in the country overdoses on opioids. Our part of roadside Alaska isn't safe, either. For years, rumors have circulated in the Copper Valley that opioids are an increasing problem here, too. It's not something anybody wants to think about, of course. What people want to see are joyful sporting events, kids in school – and happy local people living full lives, brimming with self-reliance, love of family, and good will. 

The extent to which addiction and opioids are an issue in the region is unclear to the general public. Deaths, overdoses, responses to opioid incidents – none of them are ever mentioned in the sparse Trooper reports that emanate from Wasilla. But the rumors continue. And people say that there have been losses.  

Opioid addiction is happening – even here.  

CRNA is trying to do something about it. Informational events were held during the week of August 16th, 2021 throughout the region, to talk about opioids. 

In addition to food, games and giveaways, one of the most alarming signs of the seriousness of the opioid situation in the region are shown in these two words about another item being given to worried families at the events: "NARCAN kits."

Cross Road Medical Center is also working on the problem. On the Cross Road Facebook site in late July, the following similar notice was posted:



NARCAN (otherwise known as "naloxone HCI") is a nasal spray. The company that makes NARCAN says on its website  that it's used "when the body has been overloaded with either a medication or an illicit drug." If opioid levels are "too high" (according to the NARCAN information site) "your breathing can slow down to dangerous levels, which could even cause death."

So what's an opioid? It's not marijuana or some kind of naturally grown drug. "Opioids" are misused prescription drugs. They include morphine, codeine, oxycodone, oxycodone combined with acetaminophen (Tylenol) – and hydrocodone mixed with Tylenol. 

At very high risk of becoming addicted and overdosing are those who take these prescription drugs. To combat death, NARCAN is inserted in the overdosed person's nose to save their life. (The drug company says NARCAN "reverses" the overdose.)

So how do you tell somebody has overdosed? According to the NARCAN site, the signs of a person in the middle of an opioid overdose include:

• Unusual sleepiness or unresponsiveness.

• Slow or absent breathing.

• Slow heartbeat or low blood pressure.

• Cold and clammy skin. 

• Very small pupils of the eyes.

• Blue lips and nails.

Perhaps the most unfortunate and tragic side issue regarding opioid addiction is that the burden and responsibility for saving somebody from an overdose – for administering the emergency antidote – falls on nearby friends and family members. 

It's a big burden. Family members are often the most likely to come across an overdosed relative. As the NARCAN website tells the loved ones of opioid addicts: 

"Let NARCAN be there... for you."



The NARCAN site advises: 

  • Family members, caregivers, or other people who may have to use NARCAN® Nasal Spray in an opioid overdose should know where NARCAN®Nasal Spray is stored and how to give NARCAN® Nasal Spray before an opioid overdose happens.
  • Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray. Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help.
  • The signs and symptoms of an opioid overdose can return after NARCAN® Nasal Spray is given. If this happens, give another dose after 2 to 3 minutes using a new NARCAN® Nasal Spray device and watch the person closely until emergency help is received.


AUGUST 20TH, 2021

Lacayah Engebretson, of CRNA wrote the following to the Copper River Country Journal regarding the program: 


Behavioral Health held these events in partnership with our VPSO program. At the event we were able to discuss some of the signs that someone may be using opiates, signs that someone may have overdosed, and how to administer Narcan. The attendees of the events were all concerned family members, friends, and community members of those experiencing addiction. We were able to share with them some strategies for starting conversations with their loved ones, as well as resources that they could use and share with folks they know. One of these resources is CRAFT (Community Reinforcement and Family Training). This is a method that is designed for individuals that have a loved one that is struggling with addiction. CRAFT works to achieve 3 goals: motivating their loved one to reduce their substance use, motivating their loved one to seek treatment, and enriching the life of the concerned individual. Family members and friends have the best knowledge of their loved one experiencing addiction and have the biggest opportunity for success in inviting that loved one to seek help. CRAFT provides these concerned and caring individuals with skills and support to do that.

 

Gaann Du’ Nek’enaey means “This is our sibling.” The outreach nights were filled with education and authentic discussion. Community members are wanting to know what they can do to help and CRNA is working to provide them with the skills and resources to do that. The goal achieved from these events was to create a shared understanding that everyone, including those experiencing addiction, are ‘our sibling.’ They matter and we care a great deal for them. These events are to help our people to feel confident and supported in beginning the discussion with those they know around opioid misuse and how to prevent it in a caring and positive way.



LOCAL EMERGENCY NUMBERS

Ambulance & Troopers: 911
Copper River Native Association: 822-5241
Cross Road Medical Center: 822-3203 



Related

Community Info 706111655780443318

Click Here

Too Far North With David Mudrick

Too Far North With David Mudrick

CLICK: What's Up At the Schools?

CLICK: What's Up At the Schools?
Read The District's Newsletter

CLICK: TAKE A BREAK

CLICK: TAKE A BREAK
Read The Bearfoot Guide To Roadside Alaska

Stories Folks Are Reading Today

Search For Somebody Below

Today: CHECK THE HIGHWAYS

See Every Single Story

The Journal Is Copyrighted Material

The Journal Is Copyrighted Material
All rights reserved. Contact us at 320-1145.
item